Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Goodland, KS

June 19, 2004Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2004, 10:48 PM MDT for Greeley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 10:48 PM MDT (04:48 UTC)
Expired
Jun 19, 2004, 11:45 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS53 KGLD 200448
SVRGLD
KSC071-200545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1145 PM MDT

* AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF HORACE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORACE AROUND 1055 PM MDT...
  TRIBUNE AROUND 1100 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3853 10197 3835 10198 3830 10158 3852 10157

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:35 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 8:35 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT SAT JUN 19 2004

.DISCUSSION...MOIST UPSLOPE FLOW CONTINUES ACROSS THE AREA AS
CANADIAN SURFACE HIGH OVER NORTHEAST NEBRASKA PULLS SLOWLY AWAY TO
THE EAST AND PROMOTES SOUTHEAST LOW LEVEL FLOW. WILL KEEP CLOUDS ALL
NIGHT AND ADD AREAS OF FOG TO FORECAST. BEST CHANCE OF LOW
VISIBILITY IN FOG WILL BE OVER WESTERN TIER OF KANSAS COUNTIES AND
ALL OF COLORADO COUNTIES.  WILL MONITOR FOR POSSIBLE FOG ADVISORY IN
THIS REGION.  WITH WINDS OUT OF THE SOUTHEAST TONIGHT...HIGHER
DEWPOINTS NEAR 60 WILL GRADUALLY WORK THEIR WAY NORTHWEST INTO OUR
FORECAST AREA.

WILL KEEP LIKELY POPS IN SOUTHWEST AREAS TONIGHT GIVEN LATEST RADAR
TRENDS OVER EAST CENTRAL COLORADO. LAST EVENINGS WRF MODEL DID A
GOOD JOB HIGHLIGHTING THIS AREA OF THUNDERSTORMS...WHICH IT PROGS TO
THE ESE INTO THE SOUTHERN PORTION OF OUR FORECAST AREA OVERNIGHT.
WILL GO WITH CHANCE POPS FOR SHOWERS AFTER 06Z FOR CENTRAL AND
NORTHEAST.  OTHERWISE OVERNIGHT MIN TEMPERATURES AND OTHER GIRDS
LOOK OKAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DLF
Hazardous weather outlook, Jun 19, 10:15 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT JUN 19 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1015 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN COLORADO
LATE THIS AFTERNOON AND THIS EVENING...MAINLY WEST OF HIGHWAY 385. A
FEW OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
LARGE HAIL.

STORMS OVER EASTERN COLORADO WILL THEN MOVE EAST INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA LATER TONIGHT. THUNDERSTORMS
WILL BECOME MORE NUMEROUS...BUT SEVERE WEATHER IS NOT EXPECTED. HEAVY
RAIN WILL BE POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON SUNDAY BRINGING
A CHANCE FOR SEVERE THUNDERSTORMS TO THE TRI-STATE REGION. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY EAST OF THE KANSAS-COLORADO BORDER.
THUNDERSTORMS WILL DEVELOP INTO A COMPLEX SUNDAY NIGHT WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN POSSIBLE.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
MIDDLE OF NEXT WEEK WITH THE GREATEST CHANCES DURING THE LATE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 IN COLORADO LATE
THIS AFTERNOON.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:30 PM MDTSevere Thunderstorm WarningGLDWichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.